For many residents, hospitalists and other physicians, vancomycin and piperacillin-tazobactam has approached reflex status. The patient has a fever, looks sick (perhaps even septic) and has no obvious infection so we start vanc and pip/tazo.
For yours this combination bothered me, because it implied the lack of a careful thought process. If we just write vanc and pip/tazo, then we need not think further. If we are lucky, some culture will turn positive and we can de-escalate. I dislike the absence of thinking.
For a few years, I thought this reflex was unique to our training program, but visiting professor status has taught me of the universal status that vanc & pip/tazo occupy.
BTW, pip/tazo has the tradename Zosyn (but I prefer to think in generic drug terms).
More recently, we have learned that this combination has a major adverse impact – increased acute kidney injury, as describec in this article, “Risk of Acute Kidney Injury in Patients on Concomitant Vancomycin and Piperacillin–Tazobactam Compared to Those on Vancomycin and Cefepime.”
This study shows clearly that vanc & pip/tazo have a negative synergistic impact on the kidney. The most interesting point in the article (to me) is that vanc trough levels predict AKI in vanc/cefepime but NOT in vanc/pip-tazo.
So in 2017 I fear vanc/pip-tazo. Patients on this combination had a length of stay averaging two days longer!
The housestaff with whom I work know my fear, and work hard to avoid the combination. Perhaps they are actually being more thoughtful about antibiotic choices. That would be good for our patients.
db is the nickname for Robert M. Centor, MD, FACP. db stands both for Dr. Bob and da boss. He is an academic general internist at the University of Alabama School of Medicine, and is the Regional Associate Dean for the Huntsville Regional Medical Campus of UASOM. He still makes inpatient rounds over 100 days each year. This post originally appeared at his blog, db's Medical Rants.